Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 22, 2015, 5:04 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 5:04 AM HST (15:04 UTC)
- Expired
- Aug 22, 2015, 8:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 93 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 3.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
986
WGHW50 PHFO 221504
FFWHFO
HIC009-221800-
/O.NEW.PHFO.FF.W.0012.150822T1504Z-150822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
504 AM HST SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 800 AM HST
* AT 500 AM HST...A GAGE ON HONOPOU STREAM SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN 6 MILES SOUTHWEST OF KEANAE...OR
ABOUT 16 MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUKALANI...PAUWELA...PAIA...NAHIKU...MAKAWAO...HALIIMAILE AND
HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2096 15642 2099 15625 2078 15594 2065 15601
2074 15639
$$2 follow-up statements
783
WGHW70 PHFO 221648
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
648 AM HST SAT AUG 22 2015
HIC009-221800-
/O.CON.PHFO.FF.W.0012.000000T0000Z-150822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
648 AM HST SAT AUG 22 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 800 AM HST...
HEAVY RAIN CONTINUES TO AFFECT THE WARNED AREA WITH HIGHEST RAINFALL
BEING OBSERVED OVER THE SLOPES OF HALEAKALA BETWEEN HAMOA AND KAUPO.
ADDITIONAL AREAS OF SHOWERS CONTINUE TO DEVELOP ALONG COASTAL
LOCATIONS FROM HANA TO HUELO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA...
PAIA...HALIIMAILE AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2096 15642 2099 15625 2078 15594 2065 15601
2074 15639
$$
REYNES908
WGHW70 PHFO 221759
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
759 AM HST SAT AUG 22 2015
HIC009-221808-
/O.EXP.PHFO.FF.W.0012.000000T0000Z-150822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
759 AM HST SAT AUG 22 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI AND THE BIG ISLAND
REMAINS IN EFFECT UNTIL 6 PM HST MONDAY.
LAT...LON 2096 15642 2099 15625 2078 15594 2065 15601
2074 15639
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:30 AM HST, 34 minutes earlier.
Area forecast discussion, Aug 22, 4:30 AM HST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 430 AM HST SAT AUG 22 2015 .SYNOPSIS... MODERATE TO LOCALLY STRONG TRADE WINDS WILL TURN SOUTHEASTERLY AND DIMINISH OVER THE WEEKEND. THE VERY MOIST AIR MASS OVER THE STATE WILL BECOME MOISTER STILL...FUELLING LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. TROPICAL DEPRESSION KILO IS PREDICTED TO PASS SOUTH OF THE STATE THROUGH THE WEEKEND...AND THEN TO STRENGTHEN AS IT TURNS BACK TOWARDS THE ISLANDS EARLY NEXT WEEK. HOWEVER...THE FORECAST WILL CHANGE SIGNIFICANTLY DEPENDING ON THE BEHAVIOR OF THIS POTENTIALLY DANGEROUS STORM. && .DISCUSSION... TROPICAL DEPRESSION KILO CONTINUED TO PASS SOUTH OF THE MAIN HAWAIIAN ISLANDS...TIGHTENING THE PRESSURE GRADIENT AND SPREADING HIGH CLOUD LAYERS ACROSS THE STATE. THE INCREASE IN WIND SPEEDS WILL BE SHORT-LIVED. ONCE KILO MOVES WEST OF THE STATE AND DRIFTS NORTHWEST...IT WILL START TO ERODE THE SUBTROPICAL RIDGE TO THE NORTH. HIGH CLOUD COVER WILL VARY DEPENDING ON THE TRACK AND HIGH-LEVEL OUTFLOW OF KILO...BUT LOWER CLOUDS FORMING IN THE EXTREMELY MOIST AIR MASS LIKELY WILL HIDE MUCH OF THE SKY ANYWAY. SPEAKING OF THE AIR MASS...HUMIDITY WILL INCREASE AND THEN REMAIN FAR BEYOND CLIMATOLOGY THROUGH AT LEAST NEXT WEEK...AND PERHAPS THROUGH THE REST OF AUGUST. SATELLITE ESTIMATES SHOWED PRECIPITABLE WATER TOTALS IN EXCESS OF TWO INCHES...AND EVEN UPWARDS OF TWO AND A HALF INCHES...TO THE EAST THROUGH SOUTHEAST OF THE ISLANDS. GUIDANCE BROADLY SUPPORTED THESE FIGURES...AND UNSURPRISINGLY PREDICTED THE PREVAILING FLOW TO SPREAD THEM NORTHWEST OVER THE STATE THROUGH THE NEXT 24 TO 36 HOURS. HEAVY SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE BIG ISLAND OVERNIGHT...AND CONTINUED TO DO SO OVER WATERS JUST EAST OF MAUI AND THE BIG ISLAND. OROGRAPHIC FORCING AND DIURNAL HEATING OVER THE ISLANDS ALMOST CERTAINLY WILL SUPPORT GREATER DEVELOPMENT THIS AFTERNOON...AND THEN AGAIN ON SUNDAY. AS THE PREVAILING FLOW TURNS SOUTHEASTERLY...ISLAND LEE PLUMES WILL BE ABLE TO MOVE ASHORE ONTO OTHER ISLANDS DOWNWIND...FURTHER ENHANCING CONVECTION AND PRECIPITATION. THE FLASH FLOOD WATCH CURRENTLY IN EFFECT FOR THE SOUTHEAST HALF OF THE STATE VERY LIKELY WILL BE EXPANDED TO THE OTHER ISLANDS. ALL THESE CONSEQUENCES RESULTED VIA ONLY INDIRECT INFLUENCE FROM KILO. THE STORM ITSELF MAY BRING EVEN HEAVIER RAIN OVER ALREADY SOGGY GROUND...TO SAY NOTHING OF DAMAGING WINDS AND BATTERING WAVES. THE MOST RECENT FORECAST STILL PREDICTED KILO TO INTENSIFY AS IT LOITERS TO THE SOUTHWEST OF THE STATE INTO NEXT WEEK...THOUGH BOTH THE DETOUR TO THE WEST...AND THE INTENSIFICATION...WERE EXPECTED TO TAKE LONGER THAN IN EARLIER FORECASTS. THUS...ALTHOUGH KILO WAS EXPECTED TO TURN TOWARD ITS RIGHT...AND THUS KAUAI...EVENTUALLY... THE PERIOD OF WAITING WAS EXPECTED TO LAST A BIT LONGER. THE POTENTIAL FOR A BONA FIDE DISASTER APPEARED TO RECEDE SLIGHTLY...BUT THE TRACK THAT KILO ENDS UP TAKING WILL INFLUENCE ITS DEVELOPMENT GREATLY. THIS CYCLE OF FEEDBACK WILL MEAN THAT SMALL UNCERTAINTIES IN CURRENT MEASUREMENTS WILL GROW WITH TIME INTO LARGE UNCERTAINTIES IN OUR FORECASTS FOR THIS SYSTEM. IF KILO TAKES A SHARP...EARLY TURN TO THE RIGHT...THEN MOST OF THE SMALLER ISLANDS WILL BE AT RISK FOR DAMAGING WINDS AND RAIN. IF KILO TURNS RIGHT SLOWLY ENOUGH...OR CONTINUES STRAIGHT TO THE WEST...THEN IT MAY MISS THE ISLANDS AND COASTAL WATERS ALTOGETHER...SENDING MAINLY LARGE SWELLS IN OUR DIRECTION. MOST NUMERICAL GUIDANCE SUGGESTED OUTCOMES BETWEEN THESE EXTREMES. SPEAKING PLAINLY...THE RISKS REMAINED HIGH ENOUGH SO THAT ANYONE EXPECTING TO BE IN OR NEAR THE MAIN HAWAIIAN ISLANDS THROUGH THE NEXT WEEK SHOULD PAY CLOSE ATTENTION TO THIS DEVELOPING SITUATION. PLEASE REVIEW YOUR PLANS AND GATHER SUPPLIES YOU MAY NEED TO RIDE OUT SEVERAL DAYS OF DAMAGING WIND AND SURF...AND VERY HEAVY RAIN. THE NATIONAL WEATHER SERVICE AND THE HAWAII EMERGENCY MANAGEMENT AGENCY OFFER HELPFUL SUGGESTIONS ALONG THESE LINES ON OUR WEB PAGES. && .MARINE... THE TRADE WINDS WILL REMAIN STRONG ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY FOR TYPICALLY WINDY AREAS AROUND MAUI AND THE BIG ISLAND THROUGH ABOUT TONIGHT. FROM LATE IN THE WEEKEND INTO NEXT WEEK...THE BACKGROUND FLOW WILL SLOW DOWN AND BECOME SOUTHEASTERLY. A WEST SWELL FROM FORMER SUPER TYPHOON ATSANI WILL CONTINUE TO PRODUCE LOW SWELLS THIS WEEKEND...WHICH SHOULD ARRIVE EARLY NEXT WEEK ALONG WEST-FACING SHORES. SWELLS FROM TROPICAL DEPRESSION KILO WILL START TO ARRIVE ALONG SOUTH-FACING SHORES ON SUNDAY. DEPENDING ON THE TRACK AND INTENSITY OF KILO...SURF COULD REACH WARNING LEVELS ON SOUTH- OR WEST-FACING SHORES BY MID-WEEK. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AIR MASS PUSHES OVER THE AREA FROM THE SOUTHEAST. SINCE KILO WILL DOMINATE THE FORECAST OVER HAWAIIAN WATERS WELL INTO NEXT WEEK...EVEN SMALL CHANGES IN THE TRACK OR INTENSITY OF THIS STORM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR ANY GIVEN AREA. MARINERS SHOULD MONITOR THE LATEST UPDATES TO STAY INFORMED ABOUT THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS SITUATION. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MAUI-BIG ISLAND. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:42 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 7 days |
| Aug 22, 4:00 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 5:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 22, 1:10 PM HST | Small Craft Advisory | HFO | 16 hr | |
| Aug 22, 1:24 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.